Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 398, NWS Tallahassee, FL

September 17, 2012Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 17, 2012, 5:46 PM CDT for Bay County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2012, 5:46 PM CDT (22:46 UTC)
Expired
Sep 17, 2012, 6:30 PM CDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 48 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS52 KTAE 172246
SVRTAE
FLC005-172330-
/O.NEW.KTAE.SV.W.0398.120917T2246Z-120917T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM CDT MON SEP 17 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 630 PM CDT

* AT 542 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH. THIS STORM WAS LOCATED 7 MILES WEST OF TYNDALL AFB...OR NEAR  
  BEACON BEACH...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PANAMA CITY...CALLAWAY...SPRINGFIELD...HILAND PARK AND LYNN HAVEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3023 8575 3020 8573 3023 8569 3022 8572
      3025 8574 3043 8567 3040 8540 3012 8553
      3010 8559 3009 8555 3005 8556 3013 8569
      3016 8568 3014 8571 3017 8577
TIME...MOT...LOC 2246Z 210DEG 29KT 3008 8568

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:12 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 17, 2:12 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EDT Mon Sep 17 2012

...Severe Storms Expected from This Afternoon through Tuesday...

.SYNOPSIS...A pair of upper level troughs are taking aim on the
Southeastern U.S. The northern stream trough is sweeping
southeastward across the Northern and Central Plains and Upper MS
Valley. The southern stream system is over eastern TX and headed
toward the Lower MS Valley. Surface analysis shows low pressure near
the coast of LA. Area radars show scattered to numerous showers and
thunderstorms developing mainly across the western half of the
forecast area.

&&

.SHORT TERM [This Afternoon through Wednesday night]...
Inspection of VWP data from the KMOB and KLIX radars indicates that
low level shear is increasing across the central Gulf Coast area.
This trend will support the development of isolated severe storms as
the afternoon progresses, possibly as far east as our FL Panhandle
zones. The upper trough over TX will approaches overnight and move
across the forecast area on Tuesday. The surface low will track
northeast along a stationary front across southern MS and northern
AL during this time. As this pattern evolves, bulk shear values of
40-50 kt will overspread the region from west to east. This will be
supportive of rotating updrafts and isolated tornadoes. Timing is
still somewhat uncertain. However, at this time we believe the best
threat for severe weather will be overnight across our AL and FL
Panhandle zones and during the morning to midday hours Tuesday
across Southwest GA and the FL Big Bend. PoPs will be high through
these two periods (70-90). We have maintained T+ (severe storm)
wording in the forecast along with the potential for heavy rain.

While the severe weather threat will be over by Tuesday evening, the
upper trough will be in no hurry to vacate the area as it gets
recharged by additional short wave energy rotating into its base.
For this reason, we anticipate that the cold front will slow down a
bit as a wave of low pressure develops on it on Wednesday. Low PoPs
will linger into Wednesday for our GA and FL Big Bend zones. We did
not use the aggressively drier dew points of the NAM-based MET
guidance and chose to stay close to the GFS-based MAV. That means
dew points ranging from the upper 50s across Southeast AL to the
upper 60s for the southeast Big Bend by Wednesday afternoon and
Wednesday night. Look for min temps to drop close to these dew
points by dawn Thursday.

.LONG TERM [Thursday through  next Monday]...
A deep longwave trough will be positioned over the eastern CONUS
with axis through the central Gulf of Mexico at least through the
rest of the work week. This places our CWA in deep southwest flow
and the northeast to southwest oriented cold front is forecast to
stall over our just to the east of our Big Bend zones. The GFS
depicts a few weak waves developing along the boundary keeping at
least low end chances for rain in the forecast for our eastern zones
through Friday. The base of the upper trough flattens somewhat over
the weekend with the front becoming more east to west oriented over
our coastal waters. Slight rain chances will linger over the
weekend mainly across our Florida zones and coastal waters before
the upper trough further amplifies sending a dry cold front
through the region Sunday night into Monday. Temperatures will be
near or just below seasonal levels each day.

&&

.MARINE...
Onshore flow will continue to increase through tonight and into
Tuesday ahead of an approaching area of low pressure and cold front.
Small craft advisory conditions are likely starting tonight and
lasting through the day Tuesday. Conditions will improve some by
Wednesday as the frontal system moves south of the area and weakens.
Winds will turn offshore behind the front. These improved conditions
should persist through the end of the work week.

&&

.AVIATION...
[Through 18z Tuesday] The coverage of showers and thunderstorms is
expected to increase overnight and into the morning hours Tuesday
ahead of an approaching front. Prevailing MVFR conditions are
expected overnight with occasional IFR conditions in the heavier
showers and thunderstorms. A few of the storms could be strong to
severe.

&&

.FIRE WEATHER...
With Plenty of showers and thunderstorms on tap across the region
for tonight and Tuesday, Wet Flag conditions will prevail across the
board. Although significantly drier air will move into the Tri-State
Area behind the Cold Front on Wednesday and Thursday, conditions are
not expected to be quite dry enough to pose any Red Flag concerns at
this time.

&&

.HYDROLOGY...
We have not has a widespread heavy rain event since before the last
cold frontal passage over a week ago. Flash flood guidance values
are high enough that the expected 2-3 inches of rain we are
forecasting should not produce a significant flooding threat. We
therefore do not plan any watches at this time. However, localized
flooding of poor drainage areas will be possible in any areas that
get a couple of rounds of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  86  67  85  63 /  70  80  30  20  10
Panama City   75  84  67  83  64 /  90  80  30  10  10
Dothan        71  83  59  81  57 /  90  80  30  10  10
Albany        72  83  62  83  60 /  70  80  40  20  10
Valdosta      73  86  66  85  65 /  70  80  40  30  10
Cross City    73  84  69  84  65 /  70  80  50  30  20
Apalachicola  77  85  68  82  64 /  80  80  30  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Risk for Rip Currents for FLZ108-112-114 from 1 AM CDT
     tonight through 1 AM CDT Wednesday.
GM...Small Craft Advisory from 1 AM to 1 PM CDT Tuesday all zones.

&&

Near/Short Term...Wool
Long Term...Barry
Rest of Discussion...DVD
Hazardous weather outlook, Sep 17, 3:22 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 AM EDT MON SEP 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
422 AM EDT MON SEP 17 2012 /322 AM CDT MON SEP 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE STORMS FROM LATE THIS AFTERNOON THROUGH
TUESDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE DAY TODAY
AHEAD OF AN APPROACHING STORM SYSTEM. SHEAR AND INSTABILITY ARE
FORECAST TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS STARTING
LATE THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS.
THE PRIMARY THREATS FOR THIS SYSTEM ARE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

INCREASING SOUTHEASTERLY FLOW WILL LEAD AN INCREASED RISK OF RIP
CURRENTS AT AREA BEACHES TODAY...AS WELL AS HAZARDOUS CONDITIONS
ON THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO POTENTIALLY SEVERE STORMS WILL CONTINUE TO BE POSSIBLE
ON TUESDAY AHEAD OF AN APPROACHING COLD FRONT...ESPECIALLY DURING
THE MORNING HOURS.

QUIET WEATHER IS THEN ANTICIPATED FROM WEDNESDAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Sep 17, 1:59 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 PM EDT MON SEP 17 2012

GAZ143-144-156-171930-
MILLER GA-BAKER GA-DECATUR GA-
259 PM EDT MON SEP 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN
BAKER...NORTHERN DECATUR AND EASTERN MILLER COUNTIES...

* UNTIL 330 PM EDT

AT 255 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTH OF WEST BAINBRIDGE...OR NEAR STEINHAM
STORE...MOVING NORTH AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3127 8446 3114 8448 3112 8450 3108 8450
      3108 8449 3100 8450 3099 8466 3125 8471
      3126 8467 3126 8465 3127 8464
TIME...MOT...LOC 1859Z 178DEG 24KT 3107 8458

42-DVD
Special weather statement, Sep 17, 2:13 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
213 PM CDT MON SEP 17 2012

ALZ069-172000-
HOUSTON AL-
213 PM CDT MON SEP 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY...

* UNTIL 300 PM CDT

AT 209 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES WEST OF COTTONWOOD...OR NEAR MADRID...MOVING
NORTH AT 30 MPH.

PEOPLE IN HOUSTON COUNTY...INCLUDING THE CITIES OF
TAYLOR...COWARTS...DOTHAN AND KINSEY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3131 8523 3100 8529 3099 8549 3120 8548
      3120 8550 3122 8550 3124 8550 3125 8549
      3128 8549 3129 8542 3132 8541
TIME...MOT...LOC 1913Z 183DEG 25KT 3106 8540

42-DVD
Special weather statement, Sep 17, 2:23 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT MON SEP 17 2012

GAZ144-172000-
BAKER GA-
323 PM EDT MON SEP 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN BAKER
COUNTY...

* UNTIL 400 PM EDT

AT 318 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTHEAST OF COLQUITT...OR NEAR COOKTOWN...
MOVING NORTH AT 30 MPH.

PEOPLE IN WESTERN BAKER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3145 8444 3144 8445 3125 8448 3126 8464
      3133 8464 3133 8463 3135 8464 3143 8464
      3144 8451 3143 8450 3146 8446
TIME...MOT...LOC 1923Z 185DEG 25KT 3126 8458

42-DVD
Special weather statement, Sep 17, 3:55 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EDT MON SEP 17 2012

FLZ007-008-108-172200-
NORTH WALTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
355 PM CDT MON SEP 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY IN
THE FLORIDA PANHANDLE...

* UNTIL 500 PM CDT

AT 351 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES SOUTHWEST OF SANTA ROSA BEACH...OR 9 MILES
SOUTH OF MIRAMAR BEACH...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN SOUTHERN WALTON COUNTY...INCLUDING THE CITY OF SANTA ROSA
BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3059 8640 3081 8636 3066 8595 3042 8614
      3047 8621 3046 8629 3044 8631 3041 8629
      3043 8624 3039 8616 3033 8621 3038 8640
      3040 8640 3040 8634 3046 8629 3047 8633
      3045 8638 3045 8639
TIME...MOT...LOC 2055Z 203DEG 26KT 3028 8635

17-GOULD
Local storm report, Sep 17, 4:37 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 PM EDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     SAMSON                  31.11N 86.05W
09/17/2012                   GENEVA             AL   EMERGENCY MNGR

            POSSIBLE TORNADO. DEPUTY REPORTS DAMAGE ON CANAL STREET
            ON THE WEST SIDE OF SAMSON. NUMEROUS TREES DOWN.

&&

GODSEY
Local storm report, Sep 17, 5:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 PM EDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     WATER SPOUT      E PANAMA CITY BEACH     30.21N 85.85W
09/17/2012                   BAY                FL   TRAINED SPOTTER

            WATER SPOUT MOVED ASHORE ON THE EAST END OF PANAMA CITY
            BEACH. SPOUT DISSIPATED BEFORE MOVING INLAND OFF THE
            BEACH.

&&

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:40 AM CDTSpecial Weather StatementTAEWalton35 min
Sep 17, 12:35 PM CDTSpecial Weather StatementTAECalhoun25 min
Sep 17, 12:57 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson36 min
Sep 17, 2:19 PM CDTSmall Craft AdvisoryTAE29 hr
Sep 17, 2:27 PM CDTRip Current StatementTAEBay, Gulf, Walton35 hr
Sep 17, 2:51 PM CDTSpecial Marine WarningTAE114 min
Sep 17, 4:27 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Sep 17, 4:55 PM CDTSpecial Marine WarningTAE35 min
Sep 17, 5:25 PM CDTSpecial Marine WarningTAE50 min
Sep 17, 5:32 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington43 min
Sep 17, 6:22 PM CDTSpecial Marine WarningTAE83 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.